Hypoglycemia (Hypo) is the most common side effect of insulin therapy in people with type 1 diabetes (T1D). Over time, patients with T1D can become unaware of signs and symptoms of Hypo. Episodes are often distressing and carry the risk of serious neurological and cardiovascular after effects. Hypo is especially dangerous in patients who have lost the early warning symptoms of falling blood glucose levels known as Hypo unawareness. Hypo episodes occurring at night are particularly dangerous and can lead to death.

“Dogs represent a unique alerting system for Hypo. One published report indicates that over one-third of dogs living with a diabetic, even dogs not specifically trained for the task, demonstrate behavioral changes during their owner’s Hypo episodes.”

There are numerous studies done regarding the use of Diabetes Alert Dogs helping patients with Hypo unawareness.  Read more about a recent study where six dogs were tested over a period of 6 months to test the hypothesis that dogs can be successfully trained to alert to Hypo samples. Perspiration samples from patients during Hypo and Normoglycemia were placed in glass vials and randomly placed in front of the dogs. The dogs were given positive reinforcement for alerting handlers to the Hypo sample and displayed amazing sensitivity to the Hypo sample which surpassed expectations.

“Properly trained DADs can successfully recognize and alert to Hypo in an in vitro setting using smell alone”

Read more about the study.

Dogs represent a unique alerting system for Hypo